Forums


Medications & Prescription Treatment

How to Taper off of Topomax Safely

  • By Coyotesdawn

    Because I started to get the rare side effects of glaucoma-like symptoms from trying 75 mg of Topomax for just one day, I am in a need to cut the drug permanently and as soon as possible out of my migraine treatment. The problem is, my ignorant doctor wishes me to stay on the medication indefinitely, and encourages me to continue taking the 50 mg a night. I was too afraid from my eyes swelling up and turning red that I could not obey his advice.

    For the first two nights I have already tapered from 75 to 25 mg. Keep in mind that I was only on 75 mg for one day, and 50 mg for the previous 7 days.

    I am already getting withdrawal symptoms including rebound migraines and vicious panic attack like experiences, as well as vivid convulsions in my sleep (I dream about them, and then wake up to see my body doing things) and a pretty angry mood. As is always the case my hearing also seems to be pretty sensitive to the change, and it has dropped too.

    This all being said, should I revert back to 50 mg for a while as my doctor recommended, or stay firmly on the 25 mg every night? From there, how should I eventually get off of the drug?

    Thank you for the help and advice.

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi Coyotesdawn,

    Thank you for your question and being part of our discussion forum – we’re glad you’re here!

    Here is our information on Topamax and eye issues; https://migraine.com/migraine-treatment/topamax/special-warnings/. I wish I could tell you more, but only a qualified doctor can do that. Is it time to find another doctor who is a bit more knowledgeable about migraine and headache disorders?

    You could also speak with your pharmacist to see if he/she has any insight.

    Keep me posted on how you are doing,

    Nancy

    Reply Created with Sketch. reply